Solution of Leray’s problem for stationary Navier-Stokes equations in plane and axially symmetric spatial domains. (English) Zbl 1318.35065

Authors’ abstract: We study the nonhomogeneous boundary value problem for the Navier-Stokes equations of steady motion of a viscous incompressible fluid in arbitrary bounded multiply connected plane or axially-symmetric spatial domains. (For axially symmetric domains, data is assumed to be axially symmetric as well.) We prove that this problem has a solution under the sole necessary condition of zero total flux through the boundary. The problem was formulated by Jean Leray 80 years ago. The proof of the main result uses Bernoulli’s law for a weak solution to the Euler equations.


35Q30 Navier-Stokes equations
76D05 Navier-Stokes equations for incompressible viscous fluids
76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
Full Text: DOI arXiv


[1] C. J. Amick, ”Existence of solutions to the nonhomogeneous steady Navier-Stokes equations,” Indiana Univ. Math. J., vol. 33, iss. 6, pp. 817-830, 1984. · Zbl 0563.35059
[2] W. Borchers and K. Pileckas, ”Note on the flux problem for stationary incompressible Navier-Stokes equations in domains with a multiply connected boundary,” Acta Appl. Math., vol. 37, iss. 1-2, pp. 21-30, 1994. · Zbl 0814.76029
[3] J. Bourgain, M. Korobkov, and J. Kristensen, ”On the Morse-Sard property and level sets of Sobolev and BV functions,” Rev. Mat. Iberoam., vol. 29, iss. 1, pp. 1-23, 2013. · Zbl 1273.26017
[4] D. Burago, Y. Burago, and S. Ivanov, A Course in Metric Geometry, Providence, RI: Amer. Math. Soc., 2001, vol. 33. · Zbl 0981.51016
[5] R. Coifman, P. -L. Lions, Y. Meyer, and S. Semmes, ”Compensated compactness and Hardy spaces,” J. Math. Pures Appl., vol. 72, iss. 3, pp. 247-286, 1993. · Zbl 0864.42009
[6] J. R. Dorronsoro, ”Differentiability properties of functions with bounded variation,” Indiana Univ. Math. J., vol. 38, iss. 4, pp. 1027-1045, 1989. · Zbl 0691.42017
[7] L. C. Evans and R. F. Gariepy, Measure theory and fine properties of functions, Boca Raton, FL: CRC Press, 1992. · Zbl 0804.28001
[8] R. Finn, ”On the steady-state solutions of the Navier-Stokes equations. III,” Acta Math., vol. 105, pp. 197-244, 1961. · Zbl 0126.42203
[9] H. Fujita, ”On the existence and regularity of the steady-state solutions of the Navier-Stokes theorem,” J. Fac. Sci. Univ. Tokyo Sect. I, vol. 9, pp. 59-102 (1961), 1961. · Zbl 0111.38502
[10] H. Fujita, ”On stationary solutions to Navier-Stokes equation in symmetric plane domains under general outflow condition,” in Navier-Stokes Equations: Theory and Numerical Methods, Longman, Harlow, 1998, vol. 388, pp. 16-30. · Zbl 0946.35063
[11] G. P. Galdi, ”On the existence of steady motions of a viscous flow with nonhomogeneous boundary conditions,” Matematiche \((\)Catania\()\), vol. 46, iss. 1, pp. 503-524, 1991. · Zbl 0780.76018
[12] G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Vol. II, New York: Springer-Verlag, 1994, vol. 39. · Zbl 0949.35005
[13] L. V. Kapitanskiui and K. I. Piletskas, ”Spaces of solenoidal vector fields and boundary value problems for the Navier-Stokes equations in domains with noncompact boundaries,” Trudy Mat. Inst. Steklov., vol. 159, pp. 5-36, 1983. · Zbl 0528.76029
[14] M. V. Korobkov, ”Bernoulli’s law under minimal smoothness assumptions,” Dokl. Math., vol. 83, iss. 6, pp. 107-110, 2011. · Zbl 1245.35088
[15] M. V. Korobkov, K. Pileckas, and R. Russo, ”On the flux problem in the theory of steady Navier-Stokes equations with nonhomogeneous boundary conditions,” Arch. Ration. Mech. Anal., vol. 207, iss. 1, pp. 185-213, 2013. · Zbl 1260.35115
[16] M. V. Korobkov, K. Pileckas, and R. Russo, ”Steady Navier-Stokes system with nonhomogeneous boundary conditions in the axially symmetric case,” Comptes Rendus - Mécanique, vol. 340, pp. 115-119, 2012. · Zbl 1260.35115
[17] M. V. Korobkov, K. Pileckas, and R. Russo, Steady Navier-Stokes system with nonhomogeneous boundary conditions in the axially symmetric case. · Zbl 1321.35137
[18] H. Kozono and T. Yanagisawa, ”Leray’s problem on the stationary Navier-Stokes equations with inhomogeneous boundary data,” Math. Z., vol. 262, iss. 1, pp. 27-39, 2009. · Zbl 1169.35045
[19] A. S. Kronrod, ”On functions of two variables,” Uspehi Matem. Nauk, vol. 5, iss. 1(35), pp. 24-134, 1950. · Zbl 0040.31603
[20] O. A. Ladyzhenskaya, ”Investigation of the Navier-Stokes equations in the case of stationary motion of an incompressible fluid,” Uspekhi Mat. Nauk, vol. 3, pp. 75-97, 1959. · Zbl 0100.09602
[21] O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, New York: Gordon and Breach, Science Publishers, 1969, vol. 2. · Zbl 0184.52603
[22] J. Leray, ”Étude de diverses équations intégrales non linéaire et de quelques problèmes que pose l’hydrodynamique,” J. Math. Pures Appl., vol. 12, pp. 1-82, 1933. · Zbl 0006.16702
[23] J. Malý, D. Swanson, and W. P. Ziemer, ”The co-area formula for Sobolev mappings,” Trans. Amer. Math. Soc., vol. 355, iss. 2, pp. 477-492, 2003. · Zbl 1034.46032
[24] R. L. Moore, ”Concerning triods in the plane and the junction points of plane continua,” Proc. Nat. Acad. Sci. USA, vol. 14, pp. 85-88, 1928. · JFM 54.0630.03
[25] H. Morimoto, ”A remark on the existence of 2-D steady Navier-Stokes flow in bounded symmetric domain under general outflow condition,” J. Math. Fluid Mech., vol. 9, iss. 3, pp. 411-418, 2007. · Zbl 1147.35072
[26] C. R. Pittman, ”An elementary proof of the triod theorem,” Proc. Amer. Math. Soc., vol. 25, p. 919, 1970. · Zbl 0197.19501
[27] V. V. Pukhnachev, ”Viscous flows in domains with a multiply connected boundary,” in New Directions in Mathematical Fluid Mechanics, Boston: Birkhäuser, 2010, pp. 333-348. · Zbl 1205.35208
[28] V. V. Pukhnachev, The Leray problem and the Yudovich hypothesis. · Zbl 1353.76083
[29] R. Russo, ”On the existence of solutions to the stationary Navier-Stokes equations,” Ricerche Mat., vol. 52, iss. 2, pp. 285-348 (2004), 2003. · Zbl 1121.35104
[30] A. Russo, ”A note on the exterior two-dimensional steady-state Navier-Stokes problem,” J. Math. Fluid Mech., vol. 11, iss. 3, pp. 407-414, 2009. · Zbl 1186.35148
[31] L. I. Sazonov, ”On the existence of a stationary symmetric solution of a two-dimensional fluid flow problem,” Mat. Zametki, vol. 54, iss. 6, pp. 138-141, 1993. · Zbl 0829.35100
[32] R. Temam, Navier-Stokes Equations, Revised ed., New York: North-Holland Publishing Co., 1979, vol. 2. · Zbl 0426.35003
[33] I. I. Vorovich and V. I. Yudovich, ”Steady flows of a viscous incompressible fluid,” Mat. Sbornik (N.S.), vol. 53, pp. 393-428, 1961.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.